High Wind, W Utah T X Nw/P X E Juab
- When
- November 13, 1:00 AM MST to 5:00 AM MST
- Where
- W Utah T X Nw/P X E Juab forecast zone
- Measured
- 88 kt (101 mph) measured gust
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Easterly winds pummeled portions of Northern Utah as a strong low pressure area moved into Southern Utah. Several large pine trees and a storage shed were blown over in Utah County, with the hardest hit area being Springville.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Strong Easterly winds pummeled portions of Northern Utah as a strong low pressure area moved into Southern Utah. Several large pine trees and a storage shed were blown over in Utah County, with the hardest hit area being Springville. Shingles were blown off roofs and fences were damaged in Provo and to the north in Davis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 12, 8:00 PM MST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MST WED NOV 12 2003
.SYNOPSIS...A STRONG AND MOIST UPPER LEVEL LOW NEAR SOUTHERN
CALIFORNIA WILL MOVE ACROSS THE GREAT BASIN TONIGHT AND THURSDAY.
THIS WILL BRING SIGNIFICANT PRECIPITATION AND WIND TO THE REGION.
&&
.DISCUSSION...UPPER LOW MOVING INTO THE AREA TONIGHT POSING TWO
ISSUES IN THE SHORT TERM. FIRST IS HEAVY PRECIPITATION IN THE SOUTH
TONIGHT. THE INITIAL WAVE OF VALLEY RAIN AND MOUNTAIN SNOW MOVED
ACROSS EARLY THIS EVENING DROPPING A QUICK ONE-HALF TO
THREE-QUARTERS OF AN INCH OF RAIN FROM ZION CANYON TO PARAGONAH.
THIS BURST PILED UP A QUICK 6 TO 9 INCHES OF SNOW WITH SNOWFALL
RATES AS HIGH AS 3 INCHES PER HOUR AT ONE STATION NEAR CEDAR
BREAKS. SNOW LEVELS HAVE BEEN AROUND 7000 FEET INITIALLY AND EXPECT
THOSE TO COME DOWN GRADUALLY OVERNIGHT AS PRECIPITATION CONTINUES.
COLD AIR ALOFT CONTINUES TO STREAM IN ALL NIGHT KEEPING THE AIRMASS
UNSTABLE. WITH 20-40 KTS OF SOUTHERLY FLOW AND COPIOUS SUBTROPICAL
MOISTURE BEING LIFTED OROGRAPHICALLY EXPECT THAT MANY SOUTH FACING
SLOPES ABOVE 8000 FEET WILL RECEIVE WARNING CRITERIA (12 INCHES OR
MORE) SNOWFALL BY MORNING. THEREFORE WILL UPGRADE ADVISORY TO
WARNING FOR SOUTHERN MOUNTAINS. IN ADDITION TO OROGRAPHIC
ENHANCEMENT...SYNOPTIC SCALE LIFT CONTINUES ACROSS SOUTHERN UTAH ALL
NIGHT AS SEVERAL JET MAXES MOVE ACROSS NORTHERN ARIZONA.
OTHER ISSUE IS GUSTY EASTERLY WINDS ACROSS SECTIONS OF UTAH
TONIGHT. 10 MB GRADIENT ESTABLISHED FROM RIVERTON WYOMING TO SALT
LAKE CITY STARTING TO PRODUCE LIGHT TO MODERATE GAP WINDS IN THE
USUAL PLACES ALONG THE WASATCH FRONT. IN ADDITION...MOUNTAIN WAVE IS
TRYING TO SET UP IN PLACES ALONG THE WASATCH WITH GUSTS TO 66 MPH AT
9000 FEET EAST OF SPRINGVILLE AND 35 KTS IN THE FOOTHILLS AROUND
OGDEN AND SPRINGVILLE. FEELING IS THAT A MOUNTAIN WAVE WILL HAVE
DIFFICULTY BECOMING WELL ESTABLISHED AS THE FLOW BECOMES MORE
SOUTHERLY AFTER MIDNIGHT. WINDS WILL PEAK AROUND MIDNIGHT THEN
GRADUALLY DECREASE SO NO HIGHLIGHTS ARE ANTICIPATED. WILL ONLY
TOUCH UP THE WIND WORDING ALONG THE WASATCH FRONT ZONES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING ZONE 17 AND 18 TONIGHT THROUGH THURSDAY.
SNOW ADVISORY ZONE 16 TONIGHT AND ZONES 6-10 FOR THURSDAY.
ID...SNOW ADVISORY ZONE 25 THURSDAY.
WY...SNOW ADVISORY ZONE 21 THURSDAY.
&&
BRENCHLEYIDZ024-025-UTZ001>021-WYZ021-131400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 AM MST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY WINDS WILL INCREASE TONIGHT AS A STORM APPROACHES THE AREA. IN ADDITION A MILD AND MOIST AIRMASS MAY BRING HEAVY VALLEY RAIN TO SOUTHERN UTAH TONIGHT..AS WELL AS LOCAL HEAVY SNOW IN THE HIGHER MOUNTAINS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY LOCAL HEAVY RAIN AND MOUNTAIN SNOW WILL CONTINUE THURSDAY ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328956, 5380267, 5380268.